IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1421 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (516 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed5766    
    Printed68    
    Emailed0    
    PDF Downloaded361    
    Comments [Add]    
    Cited by others 10    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2007  |  Volume : 73  |  Issue : 3  |  Page : 200-201

Pityriasis rosea occurring during acyclovir therapy


Department of Dermatology, Apollo Hospital, Colombo, Sri Lanka

Correspondence Address:
Laxman Mavarkar
Apollo Hospital, Colombo-05
Sri Lanka
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.32752

Rights and Permissions



How to cite this article:
Mavarkar L. Pityriasis rosea occurring during acyclovir therapy. Indian J Dermatol Venereol Leprol 2007;73:200-1

How to cite this URL:
Mavarkar L. Pityriasis rosea occurring during acyclovir therapy. Indian J Dermatol Venereol Leprol [serial online] 2007 [cited 2019 Sep 20];73:200-1. Available from: http://www.ijdvl.com/text.asp?2007/73/3/200/32752


Sir,

Pityriasis rosea is an acute self-limiting disease, probably infective in origin, affecting mainly children and young adults and characterized by distinctive skin eruptions and minimal constitutional symptoms. Second attacks of pityriasis rosea are said to occur in about 2% of cases after an interval of a few months or many years. Multiple recurrences have rarely been reported. [1] The cause of pityriasis rosea is yet not known. Many studies have focused on human herpes virus 6 (HHV-6) and HHV-7 as causative agents for pityriasis rosea. [2],[3],[4] But they are not demonstrable in all individuals with pityriasis rosea. [5],[6] Use of high dose acyclovir (800 mg given five times a day) has been shown in one study to hasten the clearance of the lesions, when compared with placebo. [7]

A 28-year-old male patient presented with pink-colored scaly skin lesions over the trunk for a period of two weeks. A single big patch appeared first and later he developed tiny lesions over the trunk. There was history of mild itching. There were no other symptoms. Enquiry revealed that the patient was on acyclovir 400 mg twice daily, as a suppressive therapy for his herpes genitalis for the past five months. On examination, there were multiple dull pink colored patches with peripheral scaling over the trunk with typical distribution. Serum VDRL, TPHA and HIV did not reveal any abnormalities. A 10% potassium hydroxide (KOH) test for fungus was also negative. Diagnosis of pityriasis rosea was entertained and he was treated with topical fluticasone propionate cream 0.05%. The lesions cleared over a period of four weeks.

The search for a microorganism in pityriasis rosea continues. Earlier suspicions about fungi, streptococci and spirochaetes have not been confirmed and most speculation now centers on a viral etiology. Successful transmission by scale, infiltrate or blister fluid has been claimed in isolated cases, but many more attempts have failed. A possible picornavirus was detected on culture of scale or of skin biopsy from a minority of patients, but other attempts to culture virus from affected skin have been fruitless. Virus-like particles have been detected ultrastructurally in a few patients. But recently many studies focus on HHV-6 and HHV-7 as causative agents for this condition. Acyclovir is one of the commonly used drug to treat human herpes virus group of infections. Some studies claim that the use of this drug hastens the clearance of lesions, when compared with a placebo. [7] Hence, pityriasis rosea developing during treatment with acyclovir is unlikely to be caused by HHV-6 and HHV-7. Hence an alternative etiological possibility may also to be considered.

 
  References Top

1.Singh SK, Singh S, Pandey SS. Recurrent pityriasis rosea. Indian J Dermatol Venereol Leprol 1998;64:237-7.  Back to cited text no. 1    Medknow Journal  
2.Drago F, Ranieri E, Malaguti F, Losi E, Rebora A. Human herpes virus 7 and Pityriasis rosea. Lancet 1997;349:1367-8.  Back to cited text no. 2  [PUBMED]    
3.Watanabe T, Kawamura T, Jacob SE, Aquillino EA orenstein JM, Black JB, et al . Pityriasis rosea is associated with systemic active infection with both human herpes virus-7 and human herpes virus-6. J Invest Dermatol 2002;119:793-7.  Back to cited text no. 3      
4.Broccolo F, Drago F, Careddu AM, Foglieni C, Turbino L, Cocazza CE, et al . Additional evidence that pityriasis rosea is associated with reactivation of HHV-6 and HHV-7. J Invest Dermatol 2005;124:1234-40.  Back to cited text no. 4      
5.Kempf W, Adam V, Kleinhans M, Burg G, Panizzon RG, Campadelli-Fiume G, et al . Pityriasis rosea not associated with human herpes virus -7. Arch Dermatol 1999;135:1070-2.  Back to cited text no. 5      
6.Chuh AA, Chu SS, Peiris JS. Human herpes virus 6 and 7 DNA in peripheral blood leukocytes and plasma in patients with pityriasis rosea by polymerase chain reaction: A prospective case control study. Act Derm Venereol (Stockh) 2001;81:289-90.  Back to cited text no. 6      
7.Drogo F, Vecchio F, Rubora A. Use of high dose acyclovir in pityriasis rosea. J Am Acad Dermatol 2006;54:82-5.  Back to cited text no. 7      



This article has been cited by
1 Pityriasis rosea of Gibert: immunological aspects
F. Guarneri,S.P. Cannavň,P.L. Minciullo,S. Gangemi
Journal of the European Academy of Dermatology and Venereology. 2014; : n/a
[Pubmed] | [DOI]
2 Studying the Treatment Effects of Erythromycin in Patients Suffering from Pityriasis Rosea
Hamideh Azimi,Effat Khodaeiani,Mohamad Goldust
Journal of Biological Sciences. 2013; 13(8): 727
[Pubmed] | [DOI]
3 Antibiotics used in nonbacterial dermatologic conditions : Antibiotics: nonbacterial dermatologic conditions
RACHEL A. GORDON, RANA MAYS, BRITTANY SAMBRANO, TIFFANY MAYO, WHITNEY LAPOLLA
Dermatologic Therapy. 2012; 25(1): 38
[VIEW] | [DOI]
4 Pityriasis rosea: An update with a critical appraisal of its possible herpesviral etiology
Drago, F., Broccolo, F., Rebora, A.
Journal of the American Academy of Dermatology. 2009; 61(2): 303-318
[Pubmed]
5 Drug-induced cutaneous pathology
Ramdial, P.K., Naidoo, D.K.
Journal of Clinical Pathology. 2009; 62(6): 493-504
[Pubmed]
6 An update on pityriasis rosea and other similar childhood exanthems
Browning, J.C.
Current Opinion in Pediatrics. 2009; 21(4): 481-485
[Pubmed]
7 Pityriasis rosea: An update with a critical appraisal of its possible herpesviral etiology
Francesco Drago,Francesco Broccolo,Alfredo Rebora
Journal of the American Academy of Dermatology. 2009; 61(2): 303
[Pubmed] | [DOI]
8 An update on pityriasis rosea and other similar childhood exanthems
John C Browning
Current Opinion in Pediatrics. 2009; 21(4): 481
[Pubmed] | [DOI]
9 Pattern Analysis of Drug-Induced Skin Diseases
Hildamari Justiniano,Alma C Berlingeri-Ramos,Jorge L Sánchez
The American Journal of Dermatopathology. 2008; 30(4): 352
[Pubmed] | [DOI]
10 Pattern analysis of drug-induced skin diseases
Justiniano, H., Berlingeri-Ramos, A.C., Sánchez, J.L.
American Journal of Dermatopathology. 2008; 30(4): 352-369
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow